H-Index
14
Scimago Lab
powered by Scopus
eISSN: 1941-5923
call: +1.631.629.4328
Mon-Fri 10 am - 2 pm EST

Logo


Persistent Hiccups After Cervical Epidural Steroid Injection

Unusual or unexpected effect of treatment, Adverse events of drug therapy

Ahmad Khaled Abubaker, Daher K. Rabadi, Manal Kassab, Mohannad A. Al-Qudah

(Department of Anesthesia and Recovery, Faculty of Medicine, Jordan University of Science and Technology (JUST), Irbid, Jordan)

Am J Case Rep 2018; 19:397-399

DOI: 10.12659/AJCR.908536

Published: 2018-04-04


BACKGROUND: Hiccup is a rare complication after a cervical epidural steroid injection used in the treatment of chronic pain. A few studies have reported on the physiological and pharmacological aspects of hiccups after epidural steroid injection and there have been some case reports published. Our presented case report provides insight into the side effect of hiccups that can occur in association with cervical epidural analgesia, and will help inform anesthesiologist about this unpleasant complication.
CASE REPORT: We present a rare case of persistent hiccups after a cervical epidural steroid injection in a 60-year-old male patient with chronic pain due to disc protrusion in C3–C7.
CONCLUSIONS: Persistent hiccups after epidural injection is a serious complication. As the exact mechanism of hiccups is not yet known, regardless the level of epidural or the mixture of drugs used, and the incident of hiccups after epidural injection is not well-reported, we think that the etiology and the incident rate must be further evaluated.

Keywords: Anesthetics, Local, Hiccup, Injections, Epidural, Steroids



Back